MAUDE Adverse Event Report: COOK INC INDY OTW VASCULAR RETRIEVER; MMX DEVICE, PERCUTANEOUS RETRIEVAL

COOK INC INDY OTW VASCULAR RETRIEVER; MMX DEVICE, PERCUTANEOUS RETRIEVAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma/510(k) # : k160593.The product has not been returned for evaluation.
 
Event or Problem Description
It was reported that during an abdominal aortic aneurysm (aaa) and iliac branch procedure, using an indy otw vascular retriever, the snare broke during the crossover & remained in the patients aorta.It was also reported that an intervention was performed to retrieve the device portion however, retrieval was not successful and the device will remain in the patient's body.The initial reporter states that the patient did not have any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
A review of the imaging, complaint history, device history record, drawings, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.One used indy over the wire (otw) vascular retriever was returned without the snare (distal) portion of the device.The returned device consisted of the catheter handle/wire tubing assembly inside the flexor sheath.The flexor sheath had the tuohy-borst attached and was noted to have slight damage at the tip.The light blue tubing of the inner catheter was stretched, and extended past the flexor approximately 14cm.The distal end of the inner catheter had evidence of scoring and glue.Wire-tubing assembly of the inner catheter was removed from the flexor sheath.Upon removal, it was noted that the inner cannula was slightly bent 2.5cm from the distal end.The snare reportedly remains in the patient, therefore, it was not returned for evaluation.The length of the wire-tubing assembly (inner catheter) was within specification, but visually indicated that the tubing was stretched.The outer diameter of the inner catheter tubing was within specifications at the proximal end near the handle.Towards the middle of the catheter, this began to be out of specifications, and at the distal end displayed evidence of stretching which would have occurred prior to the separation of the snare, and is not indicative of a manufacturing issue.The inner diameter of the flexor sheath was within specifications.As the snare remained in the patient, this could not be measured.A tensile test was conducted on representative samples.The test results and the observed failure mode showed a strong correlation; the forces required to break the device were beyond the defined acceptance criteria for the products imaging review: impression: the computed tomography (ct) demonstrates otw retriever inner catheter fracture or separation at the proximal end of the wire attachment.The fragment lies within the aneurysm sac.Because the right limb extension was deployed through one of the loops, the fragment was likely moved into the sac from its expected fracture location in the left iliac artery by implantation of the main body or right extension.The inner catheter either fractured or separated at the proximal end of the wire attachment.A document-based investigation evaluation was also performed.Review of device history record shows no nonconforming events which could contribute to this failure.There were no other reported complaints for this lot number.Based on the information provided and the results of the investigation, a definitive root cause could not be determined.Measures have been initiated to address this failure mode.Monitoring for similar complaints will continue to be performed.

Brand Name
INDY OTW VASCULAR RETRIEVER
Common Device Name
MMX DEVICE, PERCUTANEOUS RETRIEVAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6445777
Report Number1820334-2017-00453
Device Sequence Number406096
Product Code MMX
UDI-Device Identifier00827002518353
UDI-Public(01)00827002518353(17)191207(10)7499984
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberINDY-8.0-35-55-40
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/28/2017
Supplement Date Received by Manufacturer09/05/2017
Initial Report FDA Received Date03/30/2017
Supplement Report FDA Received Date09/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;